Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 7, NWS Las Vegas, NV

July 14, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 14, 2024, 1:11 PM MST for Mohave County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2024, 1:11 PM MST (20:11 UTC)
Expired
Jul 14, 2024, 1:45 PM MST
In force
34 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 76 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
2843 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WUUS55 KVEF 142011
SVRVEF
AZC015-142045-
/O.NEW.KVEF.SV.W.0007.240714T2011Z-240714T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
111 PM MST Sun Jul 14 2024

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...

* Until 145 PM MST.

* At 109 PM MST, a severe thunderstorm was located 9 miles south of
  Pierce Ferry And Antares Roads, or 30 miles north of Kingman,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Dolan Springs and Pierce Ferry And Antares Roads.

This includes the following roads...
 Antares Road between mile markers 10 and 32.
 Pierce Ferry Road between mile markers 6 and 25.
 Stockton Hill Road between mile markers 25 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3554 11386 3551 11426 3581 11433 3584 11394
TIME...MOT...LOC 2009Z 174DEG 18KT 3565 11411 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MW
2 follow-up statements
413 
WWUS55 KVEF 142028
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
128 PM MST Sun Jul 14 2024

AZC015-142045-
/O.CON.KVEF.SV.W.0007.000000T0000Z-240714T2045Z/
Mohave AZ-
128 PM MST Sun Jul 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...

At 128 PM MST, a severe thunderstorm was located over Pierce Ferry
And Antares Roads, or 37 miles north of Kingman, moving north at 20
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Dolan Springs and Pierce Ferry And Antares Roads.

This includes the following roads...
 Antares Road between mile markers 10 and 32.
 Pierce Ferry Road between mile markers 6 and 25.
 Stockton Hill Road between mile markers 25 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3554 11386 3551 11426 3581 11433 3584 11394
TIME...MOT...LOC 2028Z 174DEG 18KT 3575 11412 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MW
361 
WWUS55 KVEF 142036
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
136 PM MST Sun Jul 14 2024

AZC015-142045-
/O.EXP.KVEF.SV.W.0007.000000T0000Z-240714T2045Z/
Mohave AZ-
136 PM MST Sun Jul 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 145 PM MST...

The storm which prompted the warning has weakened, and no longer
poses an immediate threat to life or property. Therefore, the warning
will be allowed to expire.  However, gusty winds are still possible
with this thunderstorm.

&&

LAT...LON 3554 11386 3551 11426 3581 11433 3584 11394
TIME...MOT...LOC 2035Z 174DEG 18KT 3578 11412 

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:06 AM MST, 11 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 2:06 AM MST, 11 hours 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
206 AM PDT Sun Jul 14 2024

.SYNOPSIS...Another round of widespread thunderstorms is expected
today, bringing the threat for strong outflow winds, frequent
lightning, and isolated heavy rainfall. Drier air gradually moves in
during the workweek, limiting thunderstorm activity. Temperatures
remain several degrees above normal for this time of year.

&&

.SHORT TERM...Today and Monday.

High pressure over the Four Corners and low pressure off the Pacific
Coast continue to draw southeasterly monsoonal flow into the Desert
Southwest. Today's thunderstorms should be similar to yesterday's,
featuring strong outflow winds, frequent lightning, and localized
heavy rainfall. Convection begins in the late morning and early
afternoon, lasting into the evening. Storms have 1.2 to 1.5 inches
of PWAT and 800-1800 J/kg of CAPE to work with south of I-15, and .7
to 1 inch of PWAT and 500-800 J/kg of CAPE north of I-15. Orographic
lift will help enhance storms over high terrain across the board.
Surface humidity values may be a little higher today due to
yesterday's precipitation, but air at the surface is still fairly
dry and forecast soundings display an inverted V pattern. This is a
sign of high based storms that can produce strong outflow winds,
especially given DCAPE values between 1500 and 2000 J/kg. Similar to
yesterday, peak gusts over 50 mph may occur with the strongest
storms. Little or no precipitation may reach the surface with some
storms. This is especially noteworthy in the Sierra, Owens
Valley, and southern Great Basin where there are increased fire
weather concerns due to dry lightning. A Red Flag Warning is in
place through the evening for this reason.

However, locally heavy rainfall is still a possibility as there is
decent moisture for storms to work with at higher levels of the
atmosphere. Forecast soundings in northwest Arizona display a long
and skinny CAPE profile above storm bases. Any storms that produce
enough rainfall to overcome dry air near the surface may bring a few
tenths of an inch of rain. The highest totals may also be found in
areas where training storms occur. The WPC gives a Marginal (5
percent) risk of excessive rainfall and flash flooding for northwest
Arizona today. One factor that may inhibit heavy rainfall is dry air
entrainment at the mid levels, but storms could still produce strong
outflows and frequent lightning.

On Monday the flow around the high will take a more southwesterly
direction, drawing dry air into the region and reducing PWAT values,
particularly in Inyo County and the southern Great Basin. POPs are
confined to high terrain around the forecast area with the greatest
potential in northwest Arizona. The greatest concern remains gusty
outflow winds and frequent lightning with these storms.

.LONG TERM...Tuesday through Sunday.

Relatively drier flow continues through Tuesday, limiting
precipitation chances to high terrain over northwest Arizona.
Afterwards, ensembles seem to show moisture creep back into the area
as flow becomes more favorable again later in the week. As of now
the greatest precipitation potential later this week is in northwest
Arizona and southern Nevada over high terrain. Temperatures remain
above normal and increase by several degrees through the week.
Pockets of Major (Level 3) HeatRisk appear again on Wednesday in
low elevations along the Colorado River.

&&

.AVIATION...For Harry Reid...Light winds this morning will turn to
the east by late morning and then to the southeast by early
afternoon. Scattered areas of convection are once again expected
today, with the storms initially developing over the higher terrain
surrounding the valley around 20Z. After 21Z, there is a 50% to 60%
chance of storms moving off the terrain and directly impacting the
field. Even if a storm does not directly affect the field, gusty
outflow winds from nearby storms have a high (greater than 70%)
probability of causing impacts to the terminal area. The convection
is expected to end earlier today than Saturday, with most storms
dissipating by 02Z. Southwest winds will develop tomorrow evening
and become light and variable overnight. Northeast winds will
redevelop by late morning on Monday. Isolated convection is also
possible again on Monday, but coverage will be less than this
weekend and should remain confined to the higher terrain.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms are expected to occur again
across most of the region today. Storms should begin to develop
after 18Z and persist through sunset before diminishing. Any storms
will be capable of producing lightning, brief periods of heavy
rainfall, CIGs less than 10kts that could obscure areas of higher
terrain, and sudden gusty outflow winds. Away from areas of
convection, south-to-west winds 10kts to 15kts with occasional gusts
to 20kts can be expected. The thunderstorm activity should diminish
after sunset, with winds falling below 10kts across the region
overnight. Additional thunderstorms are possible on Monday, but
coverage is expected to be more limited, with most storms remaining
over northwest Arizona or the higher terrain of southern Nevada.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Meltzer
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:32 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 14, 1:21 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Jul 14, 2:14 PM MSTSevere Thunderstorm WarningVEFMohave22 min
Jul 14, 4:34 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.